Thunderstorm Wind, Berkshire
- When
- August 20, 5:40 PM EST
- Where
- Berkshire County, Cheshire
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 42.567, -73.167
Trees and wires down on Ingalls Road.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 20, 3:10 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
410 PM EDT FRI AUG 20 2004
WORKZONES OUT AS WELL AS ISC GRIDS. DUE TO BEING IN SEVERE
MODE...THE ZONES WILL BE A LITTLE LATE.
.SYNOPSIS...THE REMNANTS OF A STATIONARY FRONT WERE DRAPED ACROSS
THE NORTHERN BERKSHIRES...JUST SOUTH OF THE CAPITAL DISTRICT AND
TRAILING SOUTHWEST SOUTH CENTRAL NEW YORK AND CENTRAL
PENNSYLVANIA...THEN INTO THE LOWER OHIO VALLEY. A STORM RIDING ALONG
THIS BOUNDARY...WILL MOVE NORTHEAST FROM THE OHIO VALLEY...THROUGH
THE LISTENING AREA OVERNIGHT...AND TO OUR EAST BY LATE SATURDAY.
LARGE CANADIAN HIGH PRESSURE WILL BUILD IN BY SUNDAY AND LINGER INTO
MONDAY.
&&
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CONVECTION HAS FORMED
CLOSE TO THE AFOREMENTIONED BOUNDARY. SO FAR...THE BIGGEST CELL...BY
FAR...HAS BEEN OVER WORCESTER COUNTY WITH A MAXIMUM VIL OF 77 GOLF
BALL SIZED HAIL HAS BEEN REPORTED WITH THIS CELL AS OF THIS WRITING.
SCATTERED CELLS OVER OUR AREA TO THE SOUTH HAVE JUST PULSED UP AND
WE HAD OUR VERY FIRST SEVERE REPORT IN HOPEWELL JUNCTION. SPC HAS
PLACED THE SOUTHERN PORTION OF OUR CWA IN A SEVERE THUNDERSTORM
WATCH UNTIL 700 PM.
MEANWHILE...A LARGE SYNOPTIC RAIN EVENT IS ENCROACHING UPON SW NY
AND HEADED RIGHT FOR US LATER TONIGHT. THIS RAIN IS THE RESULT OF
THE AFOREMENTIONED SURFACE WAVE GENERATING A GENERAL OVERUNNING AND
CYCLONIC UPWARD MOTION...AND BEING ADDED BY AN ENHANCE LOW LEVEL
JET. THE MODELS INDICATE UP TO A 50+ H50 JET. IN REALITY...IT MIGHT
BE A LITTLE LESS...CLOSER TO 40...BUT STILL CAPABLE OF PRODUCING
ISENTROPIC LIFT.
THE STORM WILL DRAG A MUCH MORE INVIGORATED COLD FRONT ACROSS THE
REGION ON SATURDAY. ANY LEFTOVER SHOWERS AND STORMS SHOULD BE A
THING OF THE PAST BY LATE IN THE DAY. MUCH DRIER AIR WILL INFILTRATE
THE REGION. AS THE CANADIAN HIGH SETTLES INTO OUR REGION ON
SUNDAY...THAT DAY LOOKS TO BE ONE OF THE BEST WEATHER DAYS OF THE
YEAR...WITH LOW HUMIDITY...MODERATE TEMPS...LIGHT WIND AND LITTLE IF
ANY CLOUD COVER. BY MONDAY...THE HIGH WILL WEAKENED AS IT MOVES TO
THE EAST...GIVING US A MEAGER SW FLOW. STILL LOOKS TO BE A NICE DAY
ALTHOUGH PERHAPS A FEW MORE CLOUDS AND BIT MORE HUMIDITY. BY
MONDAY...A WEAK BACK DOOR FRONT WILL TRICKLE THROUGH THE REGION.
WITH NO UPPER AIR SUPPORT...LITTLE OR NO MOISTURE AND THE FACT THAT
MOST OF ITS PASSAGE WILL BE AT NIGHT...WAS ENOUGH TO CONVINCE US TO
KEEP OUR AREA DRY.
.LONG TERM (TUESDAY THROUGH FRIDAY)...THE LONG RANGE MODELS CONTINUE
TO FORECAST A LONG WAVE PATTERN CHANGE DURING THIS TIME FRAME. THE
ETERNAL RIDGE OVER ALASKA LOOKS TO BE REPLACE BY A TROUGH. AT THE
SAME THE UPPER LEVEL BLOCK OVER GREENLAND SHIFTS SOUTHWEST TO BUILD
THE MORE TYPICAL BERMUDA HIGH OVER THE SOUTHEAST. IT LOOKS LIKE A
BIG WARMUP TO US. HOWEVER...AS USUAL...A FLY IN THE OINTMENT
REMAINS. ANOTHER SURFACE HIGH OFF THE COAST OF MAINE (THE IMPETUS
FOR OUR BACK DOOR COLD FRONT MONDAY NIGHT INTO TUESDAY) MIGHT
ENHANCE MORE OF A SE FLOW WHICH COULD KEEP CLOUDS AND LOWER TEMPS
AROUND. RIGHT NOW...OUR EXTENDED IS A COMPROMISE BETWEEN THESE TWO
POSSIBILITIES. IN OTHER WORDS...IF CLOUDS AND SE FLOW ENHANCE...OUR
NUMBERS WILL BE TOO WARM...BUT IF THE UPPER AIR RIDGE IS CLEAN...
TEMPERATURES MIGHT BE HIGHER. EITHER WAY...WE CONTINUE WITH A MAINLY
DRY THEME...ONE OF THE DRIEST EXTENDED FORECAST IN A LONG LONG
TIME.
&&
.AVIATION...VFR CONDITIONS INTO THIS EVENING EXCEPT MVFR TO IFR WITH
CONVECTION...LOCALLY HEAVY RAINFALL. WIDESPREAD RAIN WILL OVERSPREAD
THE REGION TONIGHT RESULTING IN MVFR BY MIDNIGHT THEN LOWERING TO
IFR BY 06Z. SCATTERED CONVECTION EMBEDDED IN THE GENERAL RAIN
ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA GENERALLY FROM 06Z
TO 12Z WHEN THE RAIN SHOULD BE AT ITS HEAVIEST. RAIN WILL MOVE OFF
TO EAST DURING THE MID AFTERNOON WITH RAPIDLY IMPROVING CONDITIONS.
WATCH OUT FOR SOME POSSIBLE LOW LEVEL WIND SHEAR LATER TONIGHT...AND
SOME GUSTY WINDS IN THE IMMEDIATE WAKE OF THE COLD FRONT ON
SATURDAY.
&&
.HYDROLOGY...THE LATEST WORK STATION ETA GIVES UP TO 7 INCHES IN OUR
CWA BASED ON UPSTREAM OBS...THIS LOOKS WELL OVERDONE (HOPEFULLY).
WE ARE THINKING CLOSER TO 2 INCHES OF RAINFALL...WITH OUR MAXIMUM
CORE JUST NORTH AND WEST OF THE CAPITAL DISTRICT. 3-HR FFG VALUES
ACROSS OUR REGION ARE GENERALLY IN THE 3-5 INCHES...WITH NOTICEABLY
LESSER AMOUNTS IN WASHINGTON AND WARREN COUNTIES. AFTER CONSULTING
WITH THE SERVICE HYDROLOGIST...WE DECIDED NOT TO ISSUE A FLOOD WATCH
AT THIS TIME. MORE THAN LIKELY...ANY HYDRO EVENTS OVERNIGHT WOULD BE
MORE OF OUR NEWLY ACQUIRED SMALL STREAM AND URBAN ADVISORY...AS
CONVECTION OVERNIGHT SHOULD BE ISOLATED TO EMBEDDED. ON THE OTHER
HAND...THIS TYPE OF RAINFALL COULD RESULT IN SHARP WITHIN BANK RISES
ON SMALL STREAMS...AND PERHAPS EVEN SOME RISES ON THE LARGE RIVERS
LATER ON.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...SVR THUNDERSTORM WATCH UNTIL 700 PM EDT FOR CTZ001-013.
MA...SVR THUNDERSTORM WATCH UNTIL 700 PM EDT FOR MAZ001-025.
NY...SVR THUNDERSTORM WATCH UNTIL 700 PM EDT FOR
NYZ048-049-051>054-058>061-063>066.
VT...NONE.
&&
SHORT TERM/LONG TERM...HWJIV
AVIATION...LAPENTAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 514 AM EDT FRI AUG 20 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-211100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH SATURDAY MORNING...ESPECIALLY SOUTH AND EAST OF ALBANY. SOME LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE AS AN ABUNDANCE OF LOW LEVEL MOISTURE WILL BE IN PLACE ACROSS THE FORECAST AREA. AN ISOLATED STORM OR TWO MAY BECOME STRONG PRODUCING SOME GUSTY WINDS ...ESPECIALLY OVER THE MID HUDSON VALLEY. A STATIONARY FRONT WILL BE THE FOCUS FOR ANY CONVECTIVE DEVELOPMENT TODAY. A WAVE OF LOW PRESSURE WILL MOVE ALONG THIS BOUNDARY ACROSS CENTRAL NEW YORK INTO UPSTATE VERMONT PRODUCING SHOWERS AND THUNDERSTORMS WITH A PERIOD OF HEAVY FRIDAY NIGHT. RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH AND A HALF IN THE OVERNIGHT PERIOD. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS LATE SATURDAY MORNING INTO THE EARLY AFTERNOON AS THE COLD FRONT PASSES THROUGH. RIGHT NOW...IT APPEARS THAT THESE THUNDERSTORMS WILL NOT BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TAW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG STORMVILLE 41.57N 73.75W
08/20/2004 DUTCHESS NY PUBLIC
TREES AND WIRES DOWN
0440 PM TSTM WND DMG NORTHVILLE 41.63N 73.39W
08/20/2004 LITCHFIELD CT PUBLIC
LARGE TREE LIMBS DOWN
0447 PM HAIL NEW MILFORD 41.59N 73.41W
08/20/2004 0.75 INCH LITCHFIELD CT TRAINED SPOTTER
&&
SNDNEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0527PM FRI AUG 20 2004
#2 0000002 000
CBSO WLSR QHQT QTRF APTS WAPT
03632 FILE 28 BROOME COUNTY SHERIFF NY0030000 AUG 20-04
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: BROOME
LOCATION (INCLUDING TOWN AND NEAREST ROAD): TRIANGLE/NYS ROUTE 26/206
DATE AND TIME CONDITION STARTED: 08/21/04 1630
EXTENT OF DAMAGE OR AREAS IN DANGER: NORTHERN BROOME CO/LISLE AND TRIANGLE
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: NUMBER INJURED:
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS: PRIMARILY WIND DAMAGE TREES AND POWER LINES ON CALLER REP WHAT SOUNDED
LIKE A POSS TORNADO AT 174 KALES HILL RD TRIANGLE/NO FUNNEL CLOUD SIGHTED
POWER OUTAGES DUE TO LINES COMING DOWN
AUTH PHONE #: 607 778-1918
AUTH DIR MICHAEL ASWAD BRYAN 1723HRS
OPER - HAYES,KENNETH L 1726PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
538 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL PLYMOUTH 41.67N 73.05W
08/20/2004 0.75 INCH LITCHFIELD CT TRAINED SPOTTER
&&
AWIPSUSRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 601 PM EDT FRI AUG 20 2004 NYZ053-054-202245- ...A STRONG THUNDERSTORM IN RENSSELAER COUNTY... AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 30 MPH....AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR EAST GREENBUSH...AND WAS MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... AVERILL PARK BY 610 PM EDT STEPHENTOWN BY 615 PM EDT 8 MILES SOUTH OF BERLIN BY 620 PM EDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
626 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM LIGHTNING TORRINGTON 41.83N 73.13W
08/20/2004 LITCHFIELD CT TRAINED SPOTTER
HOUSE STRUCK BY LIGHTNING. FIRE DEPARTMENT CALLED IN.
0622 PM HAIL EAST NASSAU 42.51N 73.51W
08/20/2004 0.88 INCH RENSSELAER NY TRAINED SPOTTER
&&
AWIPSUSRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
633 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL STEPHENTOWN 42.55N 73.44W
08/20/2004 1.00 INCH RENSSELAER NY TRAINED SPOTTER
&&
AWIPSUSRThe Albany radar (KENX), 74 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and wires down on Ingalls Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417892.